MAUDE Adverse Event Report: KARL LEIBINGER MEDIZINTECHNIK GMBH & CO. KG TWIST DRILL

KARL LEIBINGER MEDIZINTECHNIK GMBH & CO. KG TWIST DRILL
Model Number 25-473-70-07
Medical Device Problem Codes Temperature Problem (3022); Device Handling Problem (3265)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 01/30/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Reference exemption number e2017029.
 
Event or Problem Description
It was reported that the patient received heat burns on their cheek.The twist drill was being used at 30,000 rpm with a trocar.It is stated in ifu 90-274-92-40 and 91-600-00-41 under precautions "when using twist drills, copious amounts of irrigation are mandatory to alleviate excessive heat generation, which can lead to bone necrosis, and in extreme cases, soft tissue burns through contact with trocar and cannula." and "twist drills are not designed to be used at speeds in excess of 5000 rpm.".
 
Additional Manufacturer Narrative
An investigation was performed in the lab.The review of the device revealed no breakage and only surface damage.Further observation determined there were no indications of material or manufacturing defects.The complaint percentage was calculated, and it is determined that the complaint percentage falls within the design risk limits adhered to at klm.The review of the device history records was not possible due to no lot number being identified.The investigation results conclude that the most likely root cause was due to an increased speed [rpm] of the drill.If further information is obtained that might add value to the contents of the investigation report, an additional follow-up report will be submitted.

Brand Name
TWIST DRILL
Common Device Name
TWIST DRILL
Manufacturer (Section D)
KARL LEIBINGER MEDIZINTECHNIK GMBH & CO. KG
kolbinger strasse 10
muehlheim/donau, 78570
GM  78570
MDR Report Key8332125
Report Number9610905-2019-00037
Device Sequence Number53621
Product Code HTW
UDI-Device Identifier00888118041548
UDI-Public(01)00888118041548
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
CLS 1 EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/30/2019
Report Date (Section F) 01/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number25-473-70-07
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date05/20/2019
Event Location Hospital
Date Report to Manufacturer01/30/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/30/2019
Supplement Date Received by Manufacturer05/20/2019
Initial Report FDA Received Date02/12/2019
Supplement Report FDA Received Date06/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age27 YR